Was hospitalized after colasping at home with extensive bilateral pulmonary embolisms. Had total knee replacement 9 months prior and complained of pain in calf & thigh several weeks post-op. History of DVTs in lower legs while pregnant 32 yrs ago. Any chance clots could have formed in surgical leg, hung out and then traveled after all that time or could I just be of those people whose body has that unfortunate clotting factor? Had nasty side effects from Coumadin, now on Xarelto. Hemotologist plans to do repeat CT scan W/contrast in 6 months. Planning to keep me on Xarelto for 9 months, then once discontinued, do testing to check for that clotting factor. Still having chest pain, mild shortness of breath, coughing and BP is unstable. Have been taking Lisinopril 20mg BID for 2 years and now they've added Metropolol 25mg BID to keep heart rate down. Yesterday, I hit 165/96 and that was with bed rest! Your thoughts?
I am sorry for what you have had to endure. I'll try to answer your questions in order. The collapse at home, secondary to pulmonary embolism was a serious matter. It could have been fatal so there is some urgency for you and your doctors to conduct a comprehensive evaluation of your clotting and close monitoring of your blood coagulation. With your episodes of DVT
32 years ago, again post operatively following the knee surgery and again most recently, you remain at serious risk for further DVT with PE, and it is highly likely that you will continuous anticoagulation for the indeterminate future.
You note that you experienced "pain in calf and thigh, several weeks post-op". I assume that you had post knee-replacement anticoagulation and that that had been discontinued sometime after the immediate post-op period.
If so you may have developed a hyper-coagulable state sometime between then and the major emboli recently, evident only by your collapse.
You ask, " Any chance clots could have formed in surgical leg, hung out and then traveled after all that time or could I just be of those people whose body has that unfortunate clotting factor?" That is a real possibility but it is more likely that a hyper-coagulable state persisted after the surgery and new clots were formed.
You also mention, that you are " Still having chest pain, mild shortness of breath, coughing and BP is unstable. All these could be accounted for by pulmonary hypertension and if moderate or high, direct treatment of the hypertension might be a consideration.
There is a host of causes of recurrent DVT, including inherited coagulation defects, and the whole range of predisposing causes should be explored now.
Given the seriousness of your condition in the presence of high risk of recurrence, it is imperative that you and your doctors follow the advice of the Hematologist, whom I would presume to be skilled, knowledgeable and experienced with the guidelines for diagnosis and optimum therapy.
Finally, you mention being at "bed rest". That, unfortunately can be a predisposing factor to clot formation and you might want to ask your doctor what might comprise an optimum balance between normal ambulation and bed rest.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.